Increased activation of coagulation and formation of late deep venous thrombosis following discontinuation of thromboprophylaxis after hip replacement surgery

Thromb Res. 1995 Nov 15;80(4):299-306. doi: 10.1016/0049-3848(95)00180-y.

Abstract

Hip replacement surgery (HRS) is associated with a high frequency of deep vein thrombosis (DVT). At the same time there is a substantial systemic and local activation of coagulation. This study indicates that discontinuation of thromboprophylaxis one week after surgery may allow a second wave of coagulation and fibrinolysis activation to occur. An almost parallel increase in plasma TAT and D-dimer levels between the 6th and the 35th postoperative day may indicate late DVT formation. Repeated bilateral ascending venography is though to be necessary to evaluate the suitability of using selected activation markers of the coagulation and fibrinolytic systems as indices of DVT formation.

MeSH terms

  • Aged
  • Anticoagulants / pharmacology
  • Antithrombin III / metabolism*
  • Dalteparin / pharmacology
  • Female
  • Hip Prosthesis / adverse effects*
  • Humans
  • Male
  • Peptide Hydrolases / metabolism*
  • Phlebography
  • Plasminogen Activator Inhibitor 1 / blood*
  • Postoperative Complications / blood*
  • Postoperative Complications / diagnostic imaging
  • Postoperative Complications / prevention & control
  • Thrombophlebitis / blood*
  • Thrombophlebitis / diagnostic imaging
  • Thrombophlebitis / etiology
  • Thrombophlebitis / prevention & control
  • Tissue Plasminogen Activator / blood*

Substances

  • Anticoagulants
  • Plasminogen Activator Inhibitor 1
  • antithrombin III-protease complex
  • Antithrombin III
  • Peptide Hydrolases
  • Tissue Plasminogen Activator
  • Dalteparin